Indiana, 2023

Rip Current in Indiana, June 20, 2023

June 20, 2023 · NWS LOT · 1 event in 1 county or zone

A 19 year old man and a 14 year old female family member began struggling in choppy waves in Lake Michigan where a rip current may have carried them into deeper water. A witness was able to rescue the 14 year old girl.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 19 year old man and a 14 year old female family member began struggling in choppy waves in Lake Michigan where a rip current may have carried them into deeper water. A witness was able to rescue the 14 year old girl. The 19 year old man was located unresponsive by other witnesses. He was transported to a nearby hospital where he was pronounced dead. Waves at the nearby Michigan City buoy were 2 to 3 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 5:32 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 20, 5:32 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Tue Jun 20 2023

.SHORT TERM...
Issued at 141 PM CDT Tue Jun 20 2023

Through Wednesday night...

Visible satellite imagery depicts developing cumulus across parts
of Indiana along the northern flanks of an expansive cyclonic
upper low pinwheeling across the Tennessee River Valley. As an
associated inverted surface trough drifts west across the region
this evening, can't entirely discount a stray sprinkle meandering
into our far south and east, but largely dry conditions look to
remain.

Overall similar weather conditions are expected on Wednesday
although we look to pick up a little more in the way of moisture
as an embedded vort max wobbles across central Indiana and
Illinois. While it again looks like dewpoints will mix out a bit
during the afternoon, there are some indications we may build just
enough instability to squeeze out a shower or two. That said,
seeing a lot of soundings that hang onto a warm/dry layer in the
600-700 mb layer which looks pretty inhibitive to updraft
development, so have retained a precip-free forecast for the time
being. Elevated fire weather concerns will remain as southeasterly
breezes develop and afternoon RHs fall into the 30-35 percent
range. Modest isentropic ascent will wander across the region
Wednesday night but outside of an increase in mid-level cloud
cover, things should remain dry.

Carlaw

&&

.LONG TERM...
Issued at 141 PM CDT Tue Jun 20 2023

Thursday through Tuesday...

Thursday through Saturday will be dry and warm as a Rex block over
the eastern Great Lakes slowly decays. Blended NBM guidance
advertises highs ranging from the upper 80s to lower 90s each day
with overnight lows in the lower 60s. With 850mb temperatures poised
to climb a degree each day and a continued moist bias in boundary
layer moisture in NBM guidance, high temperatures may overperform
from our official forecast particularly Friday and Saturday. In
fact, it would not be surprising at all to see highs hit the upper
90s on Saturday if drier guidance verifies. Lakeshore locations
should remain cooler each day owing to onshore flow.

Confidence continues to rise in a much-needed pattern change Sunday
onward as zonal to northwesterly flow becomes established aloft
and opens the door for numerous upper-level shortwaves to
propagate into the Great Lakes. The net result will be a return of
regular chances for showers and thunderstorms (e.g. every few
days), rising humidity levels, and moderating temperatures. It's
still a hair too early to talk specifics about timing, intensity,
and coverage of showers and storms next week, though at least
parts of the area appear in line to receive much needed rainfall
from Sunday onward.

Borchardt

&&

.AVIATION...
For the 00Z TAFs...

VFR conditions are expected through the period. NE winds 10-15
knots early this evening will become NNE 5 knots or less overnight
into Wednesday morning. A lake-enhanced wind shift will then
favor E winds 10-15 knots Wednesday afternoon. While a dry
forecast is expected, very sparse coverage of high-based
showers/sprinkles cannot be ruled out during the afternoon.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 20, 12:52 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
152 PM CDT Tue Jun 20 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-211900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
152 PM CDT Tue Jun 20 2023 /252 PM EDT Tue Jun 20 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday through Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-211900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
152 PM CDT Tue Jun 20 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday through Monday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
June 20, 5:50 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2023-06-2019MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099079.